Alert archive / North Dakota / Wind Advisories in 2022
Wind Advisory 39, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Nov 18, 2022, 1:20 AM MST for 32 counties in North Dakota. It took effect at Nov 18, 2022, 8:00 AM MST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2022, 1:20 AM MST (08:20 UTC)
- In effect from
- Nov 18, 2022, 8:00 AM MST
- Expired
- Nov 18, 2022, 7:00 PM MST
- In force
- 11 hr
- Issued by
- NWS Bismarck, ND
All 32 counties
Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
554 WWUS73 KBIS 180820 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 220 AM CST Fri Nov 18 2022 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181630- /O.NEW.KBIS.WI.Y.0039.221118T1500Z-221119T0200Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Halliday, Towner, Minot, Underwood, Selfridge, Dickinson, Beulah, Beach, Oakes, Bismarck, Wishek, Marmarth, Williston, Turtle Lake, Columbus, Mcclusky, Goodrich, Portal, Mott, Crosby, Parshall, Tappen, Gackle, St. John, Bowbells, New Town, Napoleon, Ashley, Harvey, Carrington, Watford City, Steele, Kulm, Elgin, Carson, Wilton, Glenburn, Hazen, Rugby, Drake, Strasburg, Velva, Garrison, Washburn, Hettinger, Center, Rolla, Killdeer, Linton, Stanley, Edgeley, Lamoure, Ellendale, Jamestown, Dunseith, Sherwood, Mohall, Mandan, Rolette, Fort Yates, Solen, Lignite, Shell Valley, Medora, New Leipzig, Powers Lake, New England, Bottineau, Fessenden, and Bowman 220 AM CST Fri Nov 18 2022 /120 AM MST Fri Nov 18 2022/ ...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING TO 8 PM CST /7 PM MST/ THIS EVENING... * WHAT...West winds to 35 mph with gusts up to 55 mph expected. Areas of blowing snow with visibility reduced at times. * WHERE...All of Western and Central North Dakota. * WHEN...From 9 AM CST /8 AM MST/ this morning to 8 PM CST /7 PM MST/ this evening. * IMPACTS...Things left unsecured outside will be blown around. Blowing and drifting snow will result in hazardous travel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Heinert
3 follow-up statements
368 WWUS73 KBIS 181346 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 746 AM CST Fri Nov 18 2022 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-182200- /O.CON.KBIS.WI.Y.0039.221118T1500Z-221119T0200Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Bowbells, Dunseith, Lignite, New Town, Bismarck, St. John, Gackle, Medora, Wilton, Fort Yates, Kulm, Garrison, Carson, Hettinger, Ellendale, Mott, Selfridge, Steele, Linton, Mcclusky, Harvey, Towner, Solen, Drake, Portal, Bottineau, Rolla, Underwood, Crosby, Strasburg, Oakes, Williston, Lamoure, Beach, Rugby, Tappen, Halliday, Glenburn, Bowman, Ashley, Stanley, Wishek, Parshall, Carrington, Marmarth, New Leipzig, Dickinson, Goodrich, Velva, Edgeley, Elgin, Powers Lake, Hazen, Fessenden, Mandan, Watford City, Jamestown, Columbus, Rolette, Beulah, Mohall, Washburn, New England, Shell Valley, Center, Killdeer, Turtle Lake, Napoleon, Sherwood, and Minot 746 AM CST Fri Nov 18 2022 /646 AM MST Fri Nov 18 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST/7 PM MST/ THIS EVENING... * WHAT...West winds to 35 mph with gusts up to 55 mph expected. Areas of blowing snow with visibility reduced at times. * WHERE...All of Western and Central North Dakota. * WHEN...Until 8 PM CST/7 PM MST/ this evening. * IMPACTS...Blowing and drifting snow will result in hazardous travel. Things left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. The strong winds combined with slippery roads will make driving difficult, especially for high profile vehicles. && $$ Hamilton
576 WWUS73 KBIS 182051 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 251 PM CST Fri Nov 18 2022 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190200- /O.CON.KBIS.WI.Y.0039.000000T0000Z-221119T0200Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Carson, Bottineau, Lignite, Drake, Sherwood, Killdeer, Beulah, Beach, Wilton, Underwood, Marmarth, Oakes, Fessenden, Mandan, Bismarck, New Leipzig, Goodrich, Watford City, St. John, Mott, Hazen, Glenburn, Powers Lake, Bowbells, Stanley, New England, Velva, Turtle Lake, Napoleon, Garrison, Rugby, Gackle, Wishek, Strasburg, Dickinson, Halliday, Lamoure, Parshall, Hettinger, Crosby, Rolla, Towner, Selfridge, Edgeley, Bowman, Center, Solen, Ellendale, New Town, Williston, Fort Yates, Dunseith, Steele, Tappen, Linton, Columbus, Kulm, Shell Valley, Rolette, Carrington, Mohall, Minot, Harvey, Mcclusky, Ashley, Jamestown, Portal, Washburn, Elgin, and Medora 251 PM CST Fri Nov 18 2022 /151 PM MST Fri Nov 18 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST/7 PM MST/ THIS EVENING... * WHAT...West winds to 35 mph with gusts up to 50 mph expected. Areas of blowing snow with visibility reduced at times. * WHERE...All of Western and Central North Dakota. * WHEN...Until 8 PM CST/7 PM MST/ this evening. * IMPACTS...Blowing and drifting snow will result in hazardous travel. Things left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. The strong winds and icy roads will make driving difficult, especially for high profile vehicles. && $$ Hamilton
289 WWUS73 KBIS 190143 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 743 PM CST Fri Nov 18 2022 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190245- /O.EXP.KBIS.WI.Y.0039.000000T0000Z-221119T0200Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Center, Parshall, Minot, Marmarth, Drake, Killdeer, Williston, Steele, Fessenden, Jamestown, Sherwood, Goodrich, Strasburg, Mohall, Mandan, Gackle, Bottineau, Oakes, Washburn, Towner, New England, Garrison, Tappen, Ellendale, Dickinson, Crosby, Bowbells, New Leipzig, Velva, Napoleon, Carson, Beach, Lamoure, Rolla, Portal, Beulah, Lignite, Bowman, Mott, Dunseith, Carrington, Edgeley, Hazen, Kulm, Halliday, Wilton, Wishek, Columbus, St. John, Underwood, Mcclusky, Turtle Lake, Hettinger, Medora, Powers Lake, Solen, Elgin, Shell Valley, Rolette, Fort Yates, Selfridge, Linton, Bismarck, Ashley, Harvey, Rugby, Watford City, Stanley, Glenburn, and New Town 743 PM CST Fri Nov 18 2022 /643 PM MST Fri Nov 18 2022/ ...WIND ADVISORY WILL EXPIRE AT 8 PM CST/7 PM MST/ THIS EVENING... Winds will slowly diminish through the evening. Sustained speeds near 30 mph and a few gusts near 45 mph will remain possible in far southwest North Dakota. $$ Hollan
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Nov 18, 12:29 AM MST, 51 minutes earlier.
Area forecast discussion, Nov 18, 12:29 AM MST, 51 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 129 AM CST Fri Nov 18 2022 .UPDATE... Issued at 125 AM CST Fri Nov 18 2022 MVFR to low VFR cigs persist late this overnight/early Fri morning, but will trend SKC to SCT as upper level clouds move in from in the north. UPDATE Issued at 1009 PM CST Thu Nov 17 2022 Light snow and flurries continue to wind down late this evening. Two areas that continue to experience more persistent activity are south of Lake Sakakawea and through parts of the James River Valley. PoPs were adjusted to better account for current conditions and trends, and some timing detail was added to chances for light snow tomorrow associated with the next wave moving down from Canada. The wind forecast for tomorrow was trended toward the 90th percentile of NBM guidance as well as the HRRR. This results in sustained speeds as high as 30 mph and gusts near 50 mph across most areas along and south of Interstate 94 and west of the Missouri River. The winds are not expected to result in widespread lofted blowing snow, though significant ground drifting could occur. A Wind Advisory may need to be considered on future updates if forecast confidence in these winds is maintained. UPDATE Issued at 639 PM CST Thu Nov 17 2022 The Winter Weather Advisory was allowed to expire at 6 PM CST. Visibility is beginning to improve across much of the area, and this trend should continue as northwest winds slowly diminish. Pockets of flurries will remain possible this evening and into the overnight hours, especially to the south of Lake Sakakawea. We are evaluating the potential for stronger westerly winds on Friday afternoon, particularly over southwest North Dakota. Guidance is very consistent in 40-50 kts winds no greater than 1,000 ft AGL, with strong subsidence noted in BUFKIT soundings. The biggest question is the depth of the mixing layer, which could be slightly inhibited by the deep snow pack. && .SHORT TERM...(This Evening through Friday) Issued at 213 PM CST Thu Nov 17 2022 The low pressure system that brought widespread light snow to the area last night and today continues to move off into the Great Lakes region, leaving us in cyclonic northerly flow aloft. This pattern will keep gusty northwest winds in place through the rest of the afternoon with patches of light snow showers/flurries. A few streamers of lake effect snow will also remain possible downstream of the favorably oriented lake arms of Sakakawea through the evening. Winds will gradually diminish through the rest of the afternoon and into this evening from west to east but there will still be periodic gusts in the 35 to 45 mph range. This will mean that widespread blowing and drifting snow will continue through the rest of this afternoon and into the evening as well, but as winds diminish, blowing snow will become more patchy around and after sunset. For now, no changes are anticipated with the Winter Weather Advisory as a 00z expiration time still seems reasonable and right around the time we should start to see some real visibility improvements, especially in open country. While winds will diminish overnight, they will still remain rather breezy in some locations with widespread lows dipping in the -5 to zero F range. This will mean wind chill values dipping well into the double digits below zero across all of western and central North Dakota with the coldest areas over the southwest where they could approach 25 below. We did discuss the possibility of a Wind Chill Advisory over a couple of the far southwest counties, but for now it seems that most will come up just short of criteria. Will continue to highlight the threat in the Hazardous Weather Outlook. We remain in northerly flow aloft through the day on Friday with breezy west to northwest winds developing late morning and into the afternoon. This will mean another day of patchy blowing snow with some lowered visibilities in open country. Still, it shouldn't be anything near what we saw last night and today. Another weak wave will ride down the ridge and clip our east through the day on Friday, bringing another chance of light snow from the Turtle Mountains, down into the Devil's Lake Basin, and into the James River Valley. Accumulations should be light, maybe a tenth of an inch or two. High temperatures will remain cold on Friday, only in the upper teens to lower 20s. .LONG TERM...(Friday Night through Thursday) Issued at 213 PM CST Thu Nov 17 2022 The long term starts with continued cold temperatures: lows dipping into the lower single digits above zero Friday night and highs in the mid teens to lower 20s above on Saturday. By Saturday night, the western US ridge starts to nudge closer to the region, slowly deamplifying. This will help to moderate temperatures a bit by the end of the weekend and into next week. Highs on Sunday will be back into the mid 20s to lower 30s, and while this is still below normal for this time of year, it will feel much warmer compared to what we have been experiencing recently. By Monday night, we will transition to nearly zonal flow aloft as a weak wave skirts us to the north. For now, it looks like any precipitation will stay north and east of our area, but it would not be surprising if we end up with some slight chances of light snow across the far northeast eventually. Progressive ridging then moves overhead on Tuesday and behind this feature is when global model/ensemble agreement breaks down. Some solutions show a quick shot of snow coming through on Wednesday while others keep us completely dry. The latest NBM run produces slight chances of snow Wednesday through Thursday over much of the central and east which seems reasonable given pattern recognition. With the upcoming holiday, it will be a time to watch closely. For now, forecast highs will remain generally in the lower 20s to lower 30s Monday through Thanksgiving Day, but the NBM continues to advertise quite a bit of spread regarding max and min temperatures starting Tuesday. This spread likely has to do with the pattern uncertainty among the various model/ensemble solutions. && .AVIATION...(For the 06Z TAFS through 06Z Friday Night) Issued at 125 AM CST Fri Nov 18 2022 MVFR to low VFR cigs persist late this overnight/early Fri morning, but will trend SKC to SCT as upper level clouds move in from in the north. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...NH SHORT TERM...ZH LONG TERM...ZH AVIATION...NH
Hazardous weather outlook, Nov 18, 12:30 AM MST, 50 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 130 AM CST Fri Nov 18 2022 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190730- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 130 AM CST Fri Nov 18 2022 /1230 AM MST Fri Nov 18 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Wind Advisories in North Dakota, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.